Alert archive / South Dakota / Wind Advisories in 2008

Wind Advisory 15, NWS Aberdeen, SD

August 30, 20084 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Aug 30, 2008, 3:48 AM CDT for 4 counties in South Dakota. It took effect at Aug 30, 2008, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 30, 2008, 3:48 AM CDT (08:48 UTC)
In effect from
Aug 30, 2008, 1:00 PM CDT
Expired
Aug 30, 2008, 8:34 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Hughes County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2637 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 300848
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CDT SAT AUG 30 2008

...STRONG WINDS THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...

.AN AREA OF LOW PRESSURE WILL CONTINUE TO STRENGTHEN TODAY OVER
THE NORTHERN ROCKIES. STRONG SOUTHERLY WINDS WILL DEVELOP DURING
THE AFTERNOON HOURS OUT AHEAD OF THE LOW PRESSURE.

SDZ033-035-045-048-301800-
/O.NEW.KABR.WI.Y.0015.080830T1800Z-080831T0200Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
348 AM CDT SAT AUG 30 2008 /248 AM MDT SAT AUG 30 2008/

...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

STRONG SOUTHERLY WINDS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS
OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. SUSTAINED WIND SPEEDS
FROM 25 TO 35 MPH...WITH GUSTS NEAR 45 MPH CAN BE EXPECTED. THESE
WINDS WILL SUBSIDE SLIGHTLY BY SUNSET AND WILL CONTINUE TO BE
BREEZY DURING THE OVERNIGHT HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM
INDOORS.

$$
TMT
2 follow-up statements
000 
WWUS73 KABR 301741
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1241 PM CDT SAT AUG 30 2008

...STRONG WINDS THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA...

.AN AREA OF LOW PRESSURE WILL CONTINUE TO STRENGTHEN TODAY OVER
THE NORTHERN ROCKIES. STRONG SOUTHERLY WINDS WILL DEVELOP DURING
THE AFTERNOON HOURS OUT AHEAD OF THE LOW PRESSURE.

SDZ033-035-045-048-310200-
/O.CON.KABR.WI.Y.0015.080830T1800Z-080831T0200Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
1241 PM CDT SAT AUG 30 2008 /1141 AM MDT SAT AUG 30 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS
EVENING. 

STRONG SOUTHERLY WINDS WILL DEVELOP THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. SUSTAINED
WIND SPEEDS FROM 25 TO 35 MPH...WITH GUSTS NEAR 45 MPH CAN BE
EXPECTED. THESE WINDS WILL SUBSIDE SLIGHTLY BY SUNSET AND WILL
CONTINUE TO BE BREEZY DURING THE OVERNIGHT HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE...OR BRING THEM
INDOORS.

$$
TDK
000 
WWUS73 KABR 310134
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT SAT AUG 30 2008

...WIND ADVISORY IS CANCELED...

.WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA.

SDZ033-035-045-048-310245-
/O.CAN.KABR.WI.Y.0015.000000T0000Z-080831T0200Z/
STANLEY-HUGHES-JONES-LYMAN-
INCLUDING THE CITIES OF...FORT PIERRE...PIERRE...MURDO...PRESHO
834 PM CDT SAT AUG 30 2008 /734 PM MDT SAT AUG 30 2008/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA SO THE WIND ADVISORY
IS CANCELED. 

$$

KEEFE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Aug 30, 3:36 AM CDT, 12 minutes earlier.

Area forecast discussion, Aug 30, 3:36 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT SAT AUG 30 2008

.SHORT TERM...TODAY THROUGH MONDAY
UPPER LEVEL RIDGING IS CONTINUING TO BUILD INTO THE AREA EARLY
THIS MORNING...BRINGING IN WARMER AIR. SURFACE OBS SHOW WARM FRONT
NEAR I-90 ACROSS SOUTHERN SOUTH DAKOTA. MAIN ISSUES IN THE SHORT
TERM WILL BE STRONG WINDS AND ASSOCIATED ADVISORIES...ALONG WITH
FIRE DANGER AND THEIR ASSOCIATED HEADLINES.

DECIDED TO UPGRADE FIRE WX WATCH TO A RED FLAG WARNING FOR THE
WEST RIVER ZONES AND WILL HIGHLIGHT COUNTIES JUST EAST OF THE
MISSOURI AS EXTREME FIRE DANGER. TALKS WITH FIRE MANAGERS
YESTERDAY REVEAL CRITICAL CONDITIONS ACROSS CENTRAL SOUTH DAKOTA.
EXAMINING GUIDANCE VALUES FOR DEWPOINT AND TEMPS SUGGEST VALUES
CLOSEST TO 20 PERCENT RH ACROSS THE WEST RIVER ZONES...BUT ZONES
JUST EAST OF THE RIVER MAY BE CLOSER TO 25 TO 30 PERCENT AS NOSE
OF HIGHEST DEWPOINTS WILL STREAM NORTHWARD INTO THIS AREA DURING
THE AFTERNOON. IN FACT...WESTERN PORTIONS OF FIRE ZONES 269/270
WILL HAVE SLIGHTLY LOWER RH VALUES THAN THE EASTERN PART OF THE
ZONES. REGARDLESS...WITH THE STRONG WINDS AND CURED FUELS...WILL
STILL BE LOOKING AT EXTREME FIRE DANGER. WITH THIS WEEKEND BEING A
HOLIDAY WEEKEND ALSO FELT THERE SHOULD BE HEIGHTENED AWARENESS OF
THE CRITICAL CONDITIONS SINCE THERE WILL BE MORE OUTDOOR
ACTIVITIES. A LITTLE BIT OF FORECASTER DISCRETION THIS MORNING.
ALSO ISSUED A WIND ADVISORY FOR THE EXTREME SOUTHWESTERN CWA FOR
THIS AFTERNOON. WINDS LOOK MARGINAL FOR AN ADVISORY AND IN
FACT...SUNDAY WILL BE THE DAY FOR A WIND ADVISORY AS WINDS LOOK TO
BE EVEN A TAD STRONGER TOMORROW. BUT...AN AREA ACROSS SOUTH
CENTRAL SOUTH DAKOTA LOOKS TO HAVE SLIGHTLY STRONGER WINDS TODAY
WITH BETTER MIXING IN THIS AREA. HAVE ALSO SEEN THE FT PIERRE RAWS
SITE EXPERIENCE RATHER STRONG WINDS IN SIMILAR SITUATIONS AND FEEL
THIS SITE SHOULD REACH CRITERIA LATER THIS AFTERNOON. WILL ALSO BE
DEALING WITH FIRE WX AND WIND CONCERNS ON SUNDAY BUT WILL LET DAY
SHIFT OR NEXT MID SHIFT SORT OUT THOSE HEADLINES TO AVOID
CONFUSION WITH TODAYS HEADLINES. LOOKS LIKE A DEFINITE WIND
ADVISORY FOR PORTIONS OF THE AREA SUNDAY AFTERNOON.

FOCUS WILL THEN SHIFT TO APPROACHING COLD FRONT ON MONDAY. MODELS
AGREE FAIRLY WELL IN BRINGING COLD FRONT INTO THE FAR NORTHWESTERN
CWA MONDAY MORNING...THEN PROGRESSING IT EASTWARD SLOWLY THROUGH
THE DAY. LEFT POPS GENERALLY AS IS FOR MONDAY...BUT SHAVED EASTWARD
EXTENT OF POPS SLIGHTLY.

AS FOR TEMPERATURES...LOOKS TO BE RATHER WARM THROUGH MONDAY WITH
HIGHS NEAR 90 ACROSS THE EASTERN CWA...WARMING TO THE UPPER 90S
ACROSS THE WEST. CONTINUE TO FEEL MAV GUIDANCE IS A FEW DEGREES
TOO WARM...ESPECIALLY AT PIR/MBG SO UNDERCUT A FEW DEGREES.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES EARLY IN THE
PERIOD. AN UPPER LEVEL TROUGH WILL BE JUST WEST OF THE ROCKIES
MONDAY EVENING...WITH HIGH PRESSURE OVER THE EASTERN UNITED
STATES. A SURFACE FRONT WILL EXTEND FROM NORTHWESTERN MINNESOTA TO
EASTERN COLORADO. THE UPPER TROUGH REACHES THE ROCKIES LATE MONDAY
NIGHT...THEN A SHORTWAVE EJECTS FROM IT ACROSS THE DAKOTAS ON
TUESDAY. THE SURFACE FRONT TRACKS EASTWARD...EXITING THE CWA
DURING THE DAY TUESDAY. MODEL TIME SECTIONS INDICATING FAIRLY DEEP
MOISTURE OVER THE AREA DUE TO A PROLONGED PERIOD OF SOUTHERLY FLOW
BEFORE THE FRONT TRACKS THROUGH...WITH BEST FORCING BEING POST
FRONTAL IN ASSOCIATION WITH THE UPPER WAVE. THEREFORE...FEEL THAT
MUCH OF THE AREA WILL SEE MEASURABLE PRECIPITATION MONDAY NIGHT
THROUGH THE DAY TUESDAY. MAY BE SOME ISOLATED THUNDER MONDAY
NIGHT...BUT MOST OF THE PRECIPITATION SHOULD BE IN THE FORM OF
POST FRONTAL RAIN SHOWERS. HIGH PRESSURE BEGINS TO NOSE INTO THE
AREA BEHIND THE EXITING FRONT TUESDAY NIGHT...WITH JUST A FEW
LINGERING SHOWERS STILL POSSIBLE ACROSS THE FAR EASTERN CWA
TUESDAY EVENING. THE HIGH BECOMES THE DOMINANT FEATURE OVER THE
PLAINS ON WEDNESDAY. MODELS DIFFER SIGNIFICANTLY ON THE PATTERN FOR
THURSDAY AND FRIDAY...SO HAVE MADE NO CHANGES TO THOSE TWO DAYS AT
THIS TIME.

WILL SEE BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. MAY SEE
JUST A BIT OF A WARM UP ON THURSDAY AHEAD OF AN APPROACHING WEAK
SURFACE BOUNDARY...BUT SIGNIFICANT CLOUD COVER ON TUESDAY...AND
HIGH PRESSURE BOTH WEDNESDAY AND FRIDAY WILL AID IN KEEPING
TEMPERATURES COOL.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. WILL SEE SOME
SCT HIGH LEVEL CLOUDS AOA 10K FEET STREAM ACROSS THE EASTERN CWA
THROUGH 14Z...THEN EXPECT MAINLY CLEAR SKIES. STRONG SOUTH WINDS
OF 20 TO 35 KNOTS WILL DEVELOP ACROSS THE ENTIRE AREA BETWEEN 14Z
AND 17Z...WITH LITTLE IN THE WAY OF DIMINISHING SPEEDS UNTIL AFTER
SUNSET. VSBYS WILL BE UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR LOWER BAD RIVER-UPPER
     CHEYENNE.

     WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR HUGHES-JONES-LYMAN-STANLEY.

MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 29, 1:25 PM CDT, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
125 PM CDT FRI AUG 29 2008

SDZ003>005-009-010-015>017-033>037-045-048-051-301830-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
125 PM CDT FRI AUG 29 2008 /1225 PM MDT FRI AUG 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS COMBINED WITH RH VALUES IN THE 20 TO 30 PERCENT RANGE
BOTH SATURDAY AND SUNDAY AFTERNOON WILL CREATE VERY HIGH TO
EXTREME FIRE DANGER ACROSS CENTRAL AND NORTH CENTRAL SOUTH
DAKOTA...PROMPTING A FIRE WEATHER WATCH FOR THIS AREA ON SATURDAY.

VERY WINDY CONDITIONS WILL DEVELOP BOTH SATURDAY AND SUNDAY
AFTERNOON WITH SOUTHERLY WINDS RANGING FROM 25 TO 35 MPH WITH
GUSTS TO AROUND 40 OR 45 MPH.

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM LATE SUNDAY
NIGHT THROUGH TUESDAY...WITH THE BEST CHANCE OCCURRING MONDAY
NIGHT AND TUESDAY AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-018>023-301830-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
125 PM CDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY WINDY CONDITIONS WILL DEVELOP BOTH SATURDAY AND SUNDAY
AFTERNOON WITH SOUTHERLY WINDS RANGING FROM 25 TO 35 MPH WITH
GUSTS TO AROUND 40 OR 45 MPH.

STRONG WINDS COMBINED WITH RH VALUES IN THE 20 TO 30 PERCENT RANGE
BOTH SATURDAY AND SUNDAY AFTERNOON WILL CREATE MODERATE TO HIGH
FIRE DANGER ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FROM MONDAY THROUGH
TUESDAY...WITH THE BEST CHANCE OCCURRING MONDAY NIGHT AND TUESDAY
AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:42 AM CDTRed Flag WarningABR16 hr
Aug 30, 3:23 PM CDTFire Weather WatchABR13 hr

Nearby

Wind Advisories in South Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.